Cocaine Chest Pain - Tachy and Shocky
Stuart Swadron MD and Billy Mallon MD
Take Home Points
- Patients with cocaine intoxication may have significant sinus tachycardia.
- Bicarbonate may overcome sodium channel blockade.
- It is important to be prepared to respond if your patients worsens after an intervention.
- A 50 year old man presented with a history of recent cocaine use. He had a chief complaint of chest pain that was 8/10 in severity. He was clutching his chest. He looked ill. He had a heart rate between 180-200 beats per minute. EMS was concerned for supraventricular tachycardia and had given him three rounds of adenosine prior to arrival. The blood pressure was 100 mmHg systolic on arrival.
- Cocaine can result in significant sinus tachycardia.
- The patient was agitated and a poor historian. It was difficult to obtain IV access. The patient was monitored for variability in the heart rate. In this case, it was difficult to determine if there was any variability.
- Swadron gave the patient nitroglycerin for his chest pain. The patient was having acute chest pain that was cocaine related. Spasm associated with cocaine can result in infarction. However, in some situations the patient may be relying on cardiac output and can develop hypotension after nitroglycerin. It is important to make sure that you have vascular access in case you need to intervene.
- After the nitroglycerin, his chest pain improved but his blood pressure decreased to a systolic of 60s. He remained tachycardic with a heart rate of 190s. The patient was mentating well. The patient was given fluids and the pressure began to improve.
- What next? Should the patient be cardioverted? Push dose pressors?
- Push dose pressors would be contraindicated because you can’t give alpha-agonists with the cocaine toxicity. They continued to give fluid resuscitation.
- A beta-blocker was contraindicated.
- Swadron was reluctant to cardiovert the patient.He had already had an unsuccessful intervention to block him in the field with adenosine. It was thought likely due to atrial tachycardia (from an ectopic focus in the atrium) that does not rely on the AV node or ventricle to keep going. You might be able to temporarily block the ventricular response with adenosine or temporarily obtain a different rhythm with cardioversion, but the underlying stimulus will remain present and the arrhythmia can restart until you do something to address it.
- In addition, the patient would need to be sedated for cardioversion which could lead to complications such as worsening hypotension. Ketamine would not be a good option as it could worsen the tachycardia. Etomidate can make patients significantly nauseated. The patient was already nauseated and requesting an emesis bag and so they gave him ondansetron.
- The patient’s rhythm converted after he received ondansetron! He entered an irregularly irregular rhythm at 100 beats per minute.
- It is important to remember non-cardiac causes of chest pain such as pneumothorax. Sometimes these patients may have pulmonary embolism. Long-standing use of cocaine can result in cardiomegaly, diastolic dysfunction, prior infarcts and poor cardiac function.
- What happened? The patient re-entered the fast rhythm within minutes but his blood pressure was improved. Due to the improved blood pressure, they felt comfortable starting him on a diltiazem drip. Amiodarone would have been an option. The patient responded well to the sustained blockade of the AV node. He was transported up to the cardiac unit.
- Why not give bicarbonate? This provides fluids and can overcome the sodium channel blockade. There was a narrow QRS.
- If you think the vital sign abnormality is due to the rate, you need to fix the rate first.
- Sometimes patients may worsen after our initial intervention and it is important to be nimble and flexible in your approach. It is important to know what drugs you can take back. You can give fluids if you develop hypotension after nitroglycerin. If you give a long-acting beta-blocker, you can’t take it back. Esmolol is a short-acting beta-blocker and can be turned off. In a resuscitation when you are operating on incomplete information, don’t box yourself in with medications you can’t reverse.
- On the RUSH exam, the patient had a collapsed IVC.
Recent Related Material
EM:RAP 2018 May - Cardiology Corner - Cocaine Chest Pain
glenn b. - August 5, 2018 8:04 AM
What about benzos for his sympathomimetic toxidrome? Did you avoid because of the low BP?
Stuart S., MD FRCPC - August 9, 2018 6:47 AM
Glenn - indeed - see below!
Charles T. - August 5, 2018 3:19 PM
Is there a role for Benzo's in the treatment of this patient? Or is the concern the "sympatho-lysis" the benzo's would cause may tank the patients already tenuous BP?
Stuart S., MD FRCPC - August 6, 2018 11:46 AM
Charles - thanks for your comment! Absolutely, benzodiazepines are first line in patients like this who are acutely intoxicated with sympathomimetic agents. It was indeed the low blood pressure and concerns about making it worse that made this case so different. Every agent we usually turn to in a patient with cocaine related chest pain: benzos, nitro, calcium channel blockers - all carry a potential risk of hypotension.